Arkansas, 2016

Flash Flooding in Arkansas, August 16, 2016

August 16, 2016 · NWS SHV · 3 events in 1 county or zone

A weak upper level trough of low pressure remained stationary from Central Texas northeast across Eastern Oklahoma, Northwest Arkansas, and into Southern Missouri on August 16th. This disturbance interacted with a lingering surface boundary over Southeast Oklahoma and Southwest Arkansas, and a very moist and unstable air mass in place to result in scattered to numerous showers and thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level trough of low pressure remained stationary from Central Texas northeast across Eastern Oklahoma, Northwest Arkansas, and into Southern Missouri on August 16th. This disturbance interacted with a lingering surface boundary over Southeast Oklahoma and Southwest Arkansas, and a very moist and unstable air mass in place to result in scattered to numerous showers and thunderstorms that developed over much of Southwest Arkansas. These thunderstorms produced locally heavy rainfall and moved very little over portions of Southwest Arkansas, resulting in rainfall totals of three to in excess of four inches over Northern Lafayette and Columbia Counties, as well as Southern Nevada County. This resulted in numerous roads becoming flooded across northern Lafayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 9:49 AM CST, 41 minutes earlier.

Area forecast discussion, Aug 16, 9:49 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1049 AM CDT TUE AUG 16 2016

.DISCUSSION...
No forecast update needed at this time...

&&

.PREV DISCUSSION... /issued 715 AM CDT TUE AUG 16 2016/

AVIATION...
For the 16/12Z TAFS...Mostly MVFR conditions with occasional IFR
cigs/vsbys are occurring in areas of light to moderate showers.
Further expansion of showers and some embedded thunderstorms will
be common as we go through today. This will keep MVFR conditions
prevailing at most terminals throughout the day with IFR periods
during heavier showers/storms. Convection should trend downward
after 17/03Z with more spotty coverage through the latter half of
the period. Winds will be mostly light and variable with an east
to southeast component for much of the period. /19/

PREV DISCUSSION... /issued 244 AM CDT TUE AUG 16 2016/

DISCUSSION...
Scattered to numerous showers across the region once again early
this morning with our wet weather pattern expected to continue for
the foreseeable future.

This stagnant weather pattern due in part to strong forcing aloft
downstream of a stubborn trough of low pressure across Central
Texas into Eastern Oklahoma and Southern Missouri. Our surface
trough which helped to focus some heavier rainfall totals on
Monday has shifted just north and west of our region early this
morning but looking aloft at the 850mb level...there remains a
strong thetae gradient across the northwest half of the region.
This will combine with the high pwat airmass in place to produce
scattered to numerous showers and a few thunderstorms once again
today. HRRR model picking up on another strong seabreeze signal
once again for this afternoon coming northward from S LA and SE TX
which should result in good precip coverage just about everywhere
today. As was the case on Monday...there will be pockets of heavier
rainfall given the tropical nature to the airmass but just where
those pockets will materialize is very difficult to determine.

This same pattern will stick with us through at least Thursday but
there are subtle indications that a weak ridge of high pressure
across the Southeast U.S. will try to retrograde westward into our
region which will help to shift the focus for higher coverage of
precip to our northern most zones by the end of the work week into
next weekend. Having said that...even across our southern half
where pops will not be as high as our northern zones...precip will
be more tied to daytime heating which given the airmass should
result in scattered convection.

Another longwave trough enters the Plains late next weekend into
early next week which could help to ramp up precip chances once
again but until then...temperatures will remain some 15 to 20
degrees below normal the next few days given the rain probabilities
with a slow warning trend as we move into the end of the week into
next weekend ahead of the trough.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  74  83  74 /  80  50  70  40
MLU  85  74  87  74 /  80  40  50  30
DEQ  80  71  80  72 /  70  50  70  50
TXK  79  72  80  72 /  80  50  70  50
ELD  81  72  82  72 /  80  50  70  40
TYR  80  73  81  73 /  80  50  70  50
GGG  81  73  83  73 /  80  50  70  50
LFK  84  74  84  74 /  80  50  70  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

35
Hazardous weather outlook, Aug 16, 2:10 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 AM CDT TUE AUG 16 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
310 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY
THROUGH TONIGHT DUE TO A VERY MOIST ATMOSPHERE IN PLACE AND AN
UPPER LEVEL DISTURBANCE REMAINING RATHER STAGNANT ACROSS THE
REGION. THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE MEANS THAT
THERE WILL BE PERIODS OF LOCALLY HEAVY DOWNPOURS...SOME OF WHICH
COULD PRODUCE EXCESSIVE HEAVY AMOUNTS OF RAIN. THIS COULD RESULT
IN SOME LOW AREA FLOODING...ESPECIALLY IN FLOOD PRONE AND POOR
DRAINAGE AREAS. FLOODING...IF IT OCCURS AT ALL...WILL NOT BE
WIDESPREAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THIS STAGNANT PATTERN OF SCATTERED TO NUMEROUS PERIODS OF SHOWERS
AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WORK WEEK. AGAIN...THERE WILL BE PERIODS OF INTENSE DOWNPOURS...
SOME OF WHICH COULD RESULT IN LOW AREA FLOODING AS WE GO THROUGH
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

13

In the hours before

Local storm report, Aug 16, 7:00 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 AM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     LIGHTNING        4 NNW BRONSON           31.40N  94.03W
08/13/2016                   SABINE             TX   LAW ENFORCEMENT

            *** 2 INJ *** LIGHTNING STRIKES PATIO AND VEHICLE WHILE
            COUPLE WAS UNLOADING VEHICLE. BOTH SUFFERED BURNS AND
            BRUISES AND MALE WAS KNOCKED UNCONSCIOUS.

&&

EVENT NUMBER SHV1600675

20

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lafayette

When
August 16, 10:30 AM CST to 12:45 PM CST
Where
Lafayette County, 0.87 mi W of Stamps to 1.34 mi N of Stamps
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.370, -93.515

Numerous county roads were flooded north of Stamps, including County Roads 27, 30, 31, and 38.

Flash Flood, Lafayette

When
August 16, 11:00 AM CST to 12:45 PM CST
Where
Lafayette County, 0.57 mi NE of Old Town to 0.39 mi NW of Stamps
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.386, -93.573

Portions of County Road 28 between Lewisville and Stamps was underwater.

Flash Flood, Lafayette

When
August 16, 11:15 AM CST to 12:45 PM CST
Where
Lafayette County, 1.04 mi NNW of Walnut Hill to 0.99 mi W of Canfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.113, -93.689

Portions of County Road 9 north of Bradley was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645927, 645930, 645934.